What is erythema multiforme?
Erythema multiforme (EM) is a rare skin disorder that mainly affects
EM is a rash that’s usually caused by an infection or medication. It’s typically mild and will resolve after a few weeks. This is called erythema multiforme minor.
There’s also a much more severe and life-threatening form of EM that may affect the mouth, eyes, and even genitals. This type is called
Erythema multiforme is also known as:
- febrile mucocutaneous syndrome
- herpes iris, erythema multiforme type
- dermatostomatitis, erythema multiforme type
- febrile mucocutaneous syndrome
The erythema multiforme rash
The EM rash can consist of dozens of target-shaped (bull’s-eye pattern) lesions that develop over a 24-hour period. These lesions can start on the backs of hands and tops of feet before spreading to the trunk. They may also develop on the face and neck. The arms may be more affected than the legs. These lesions can be concentrated on the elbows and knees.
Erythema multiforme minor
In minor cases of EM, there are lesions covering the affected area. The rash will affect both sides of the body. For example, if it’s on one leg, it will also affect the other leg.
If you have EM minor, you may have no symptoms other than feeling like the rash is itching or burning and perhaps a low fever.
Erythema multiforme major
In cases of EM major, there can be additional symptoms, such as:
- joint ache
- a brownish color to the rash once it fades
- bottom of the mouth, palate, and gums
- genitals and anus
- trachea (breathing tube)
- digestive tract
Lesions in these areas may cause swelling and redness with blisters. The blisters also break, leaving painful, large, irregularly shaped ulcers covered with a whitish membrane. When the lips are affected, they’re swollen and covered with a bleeding crust. There can be difficulty speaking and swallowing because of pain.
Erythema multiforme is associated with the virus that causes cold sores (herpes simplex virus). Doctors also believe that many cases of erythema multiforme occur when other infections stimulate the body’s immune system to attack skin cells. Certain
- nonsteroidal anti-inflammatory drugs (NSAIDs)
- antibacterial medications
- penicillin and penicillin-based antibiotics
- seizure medications
- anesthesia drugs
If, while using any of these drugs, you notice an EM rash starting, tell your doctor. Don’t stop taking medication without consulting your doctor.
Getting immunized against diseases such
Unfortunately, doctors may not always know what caused your rash to develop.
Since EM is usually caused by the herpes simplex virus or your reaction to a medication or vaccine, it isn’t contagious. This means that someone who has it can’t give it to someone else. There is also no reason to avoid someone who has EM.
Your doctor diagnoses EM by observing the size, shape, color, and distribution of the lesions. Your doctor may also do a skin biopsy to exclude other possibilities. There are various tests that can uncover some infections commonly associated with erythema multiforme, like mycoplasma (a type of bacterial infection).
Due to the bruised, bull’s-eye appearance of the erythema multiforme rash, people may confuse it with a symptom of Lyme disease or even child battering syndrome.
In both major and minor forms of EM, the symptoms are treated using:
- pain relievers
- soothing ointments
- a saline mouthwash or one containing antihistamines, pain relievers, and Kaopectate
- topical steroids
In severe cases, careful wound care and Burrow or Domeboro solution dressings could be necessary. Using a liquid antiseptic such as 0.05 percent chlorhexidine when bathing will help prevent infection from other bacteria or viruses. You can also use a gauze dressing for sensitive areas like the genitals. In all cases, your doctor will try to discover what’s causing the rash to decide on the best way to resolve it.
If it’s an infection
If an infection is the cause, then the appropriate treatment will depend on the results of cultures or blood tests. If herpes simplex virus is the cause, your doctor can only treat it to prevent future outbreaks after the condition resolves.
If it’s due to medication
Your doctor may stop all drugs as a first step to discovering which could be causing the symptoms.
In the worst cases of erythema multiforme major, hospital staff may have to treat respiratory problems and dehydration or edema.
Erythema multiforme can recur when the trigger is a herpes simplex 1 or 2 infection. Standard herpes treatments are used to prevent this type of recurrence. EM can also recur when a drug that caused the rash initially is used again.
When the symptoms are severe, complications of EM can include:
- permanent scarring
- permanent eye damage
- internal organ inflammation
- blood poisoning
- skin infections
- septic shock
However, most people who experience EM will
If you have symptoms of EM, see your doctor right away to prevent complications. Talk to your doctor about what’s causing your EM and what measures you might need to take for your overall health.